Heavy Rain, Mille Lacs
- When
- August 29, 4:30 PM CST to 7:30 PM CST
- Where
- Mille Lacs County, 2.29 mi NNW of Milaca
- Reported by
- Public
- Coordinates
- 45.760, -93.650
A measured rainfall report of 4.50 inches occurred near Milaca.
The late afternoon of Monday, August 29th, a line of thunderstorms developed in central Minnesota, north of Mora. These storms slowly moved southward across Mille Lacs County and trained from west to east during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The late afternoon of Monday, August 29th, a line of thunderstorms developed in central Minnesota, north of Mora. These storms slowly moved southward across Mille Lacs County and trained from west to east during the evening. Rainfall rates were nearly 1-2 inches per hour, which total around 4-6 inches across portions of Benton and Mille Lacs counties by the late evening. The worst area was near Milaca which had flood waters up to car bumpers. Some hail also fell across central and east central Minnesota during the evening, but all of the hail was sub-severe and mainly pea size. The largest hailstone was nickel size and fell near Forest Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 2:06 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 306 PM CDT MON AUG 29 2016 .SHORT TERM...(This evening through Tuesday) Issued at 305 PM CDT Mon Aug 29 2016 Surface analysis shows a cold front extending from northwestern MN across eastern SD early this afternoon, along with an outflow boundary over south central MN from earlier convection. Surface dewpoints locally in the warm sector ahead of the main front are in the upper 60s to lower 70s, with plenty of sunshine breaking out to aid destabilization. Mid level lapse rates around 7-7.5C will combine with the increasing MLCAPES to spark thunderstorm development in the vicinity of the front. The only limiting factor is shear, which is not impressive. Therefore the threat for severe weather remains limited but not out of the question. Given the slow storm motion heavy rainfall will be a concern as well, and will have to monitor the threat for a Non-supercell tornado or two over south central MN in the vicinity of the outflow boundary. In the wake of the convection late tonight winds are fairly weak and we may see enough clearing to result in fog development with the moist ground conditions. Tuesday should bring continual clearing, with mostly sunny skies by mid to late afternoon. Highs will still be a bit above normal, and range in the upper 70s to around 80. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM CDT Mon Aug 29 2016 The longer term concern remains the dry trend through the rest of the work week...and timing of next trough and surface front into next weekend. Cool and dry high pressure will move across the region during the week. The coolest day appears to be Thursday...with slow moderation thereafter as upper heights rise/ridging and southerly surface flow develops. The GFS and ECMWF have similar timing in passage of the front on Labor Day. The GFS ensemble mean is a little slower but the trough associated with this system appears to be quite strong. Forcing will be directed favorably along the front for at least the possibility of heavy rain. Filtered CWASP is pointing toward a severe weather threat as well...as several of those parameters are looking favorable for Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 29 2016 The primary TAF concern is timing of shower and thunderstorm activity this afternoon and tonight. The cold front of interest was stretching from eastern South Dakota across northwestern Minnesota at TAF issuance, while an outflow boundary (generated from earlier thunderstorm activity) was found across south central MN. Spotty shra/ts development is possible this afternoon in the vicinity of the old outflow boundary, although that should stay south of the TAF sites and therefore the main show will be tied to the approaching front. Have delayed the onset of activity a bit due to a slightly slower frontal timing. Expect shra/ts to start to develop in the northwest (KAXN) around 21z, then drift east-southeast toward KSTC/KRWF around 23z, and reach KMSP after 00z (most likely closer to 02z). MVFR vsbys/cigs will be possible for a several hour window after onset, and then some additional showers are possible early Tuesday morning with the frontal passage. Outside of the precipitation time frames, VFR conditions will prevail. South winds ahead of the front will gradually shift to the northwest then north-northeast behind the front. KMSP... SHRA/TS activity is expected to impact KMSP a bit later, and it is now looking more like 02z and after. The window for thunder looks to be 02z-06z with scatter showers possible with the frontal passage around/after daybreak Tuesday. /OUTLOOK FOR KMSP/ TUE NIGHT...VFR. Wind N 5 kts. WED...VFR. Wind NNE 5 kts. THU...VFR. Wind E 5 kts. FRI...VFR. Wind SSE 7-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...LS LONG TERM...DWE AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 953 AM CDT MON AUG 29 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301500- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 953 AM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM CENTRAL BACK INTO WEST CENTRAL MINNESOTA, WITH THIS ACTIVITY SLOWLY SAGGING SOUTHEAST THROUGH THE EVENING AND NIGHT. HEAVY DOWNPOURS, DAMAGING WIND GUSTS, AND ISOLATED INSTANCES OF LARGE HAIL WILL BE POSSIBLE FROM THE AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN SATURDAY AND PERSIST THROUGH THE UPCOMING LABOR DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.
The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
2 heavy rain, 2 hail, 2 flash flood. Local standard time, as filed.
A measured rainfall report of 4.50 inches occurred near Milaca.
Significant flooding was reported in both Milaca & Borgholm Townships. Some areas had as much as 8 inches of flowing water in Milaca, and water was a couple feet deep on roads around the high school, with one car floating down a road.
A measured rainfall report of 3.05 inches occurred southwest of Foley.
Foley police department and social media had pictures and videos of flood waters rushing down main streets in Foley. During the height of the flooding, Highway 23 was closed due to one foot of flowing water across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656376, 656357, 655748, 656380, 656396, 656360.